• Share this page:

Topamax Can Increase Occurrence of Kidney Stones

By Teri Robert, MyMigraineConnection Lead Expert

Read Teri Robert's SharePosts

Topamax (topiramate) is a neuronal stabilizing agent (aka anticonvulsant medication) that is FDA-approved for and prescribed for headache and Migraine prevention.

Researchers at the University of Texas Southwestern Medical Center at Dallas (UT Southwestern) have completed a study showing that Topamax can increase the propensity for calcium phosphate kidney stones. Although there has been anecdotal evidence of this potential side effect and much discussion of it, this is the first study to formally investigate the issue and examine the mechanism of stone formation.

"The wide-spread and escalating use of topiramate emphasizes the importance of considering the long-term impact of this drug on kidney-stone formation," said Dr. Khashayar Sakhaee, senior author of the study and chief of mineral metabolism at UT Southwestern.
 

Study methods

This was a two-phase study:

Phase 1: Thirty-two patients treated with topiramate and 50 healthy volunteers participated in a cross sectional study (A study that measures the prevalence of health outcomes, factors that determine health, or both).  Blood tests and 24-hour urine collection results were evaluated for kidney stone risk.

Phase 2: A short-term study was conducted in seven patients treated with Topamax to assess stone risk before and 3 months after Topamax treatment.

 

Study results

he following differences were measured in the blood and urine tests:

  • Serum (blood) bicarbonate levels were lower with Topamax treatment.
  • Urinary pH, urinary bicarbonate excretion, and fractional excretion of bicarbonate increased, whereas urinary citrate excretion was significantly lower.
  • Net acid excretion did not change.
  • The relative saturation ratio for brushite increased with topiramate treatment because of urinary alkalinization and decreased urinary citrate levels.
  • Urinary saturation of undissociated uric acid decreased.

        

Study conclusions

Treatment with topiramate causes systemic metabolic acidosis, which is A disturbance in the body's acid-base balance that causes excessive acidity of the blood; markedly lower urinary citrate excretion; and increased urinary pH. These changes increase the propensity to form calcium phosphate kidney stones.

To date, the reported incidence of kidney stones while taking topiramate has been 1.5%. The reason for this low rate of incidence may be underestimation due to the shorter duration of trials and studies and the lack of ongoing observation for kidney stones and data collection for topiramate.
 

Summary

  • < Page
  • 1

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (4860) >